Get your Health question answered in 3 easy steps

123 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes redness and itching on sking after using Retin A?

Answered by
Dr.
Dr. Kakkar S.

Dermatologist

Practicing since :2002

Answered : 7728 Questions

default
Posted on Tue, 2 Sep 2014 in Skin Hair and Nails
Question: I have been using retin A prescription for several years with great results but over the last week developed a bad reaction to it. Burning, redness, itching. Did a test area on my face to see if this was the culprit and only the area I put in on became inflamed. Why am I developing this all of a sudden and will I ever be able to tolerate it again
doctor
Answered by Dr. Kakkar S. 15 minutes later
Brief Answer:
Retinoid dermatitis

Detailed Answer:
Hello and welcome to healthcaremagic

I am Dr. Kakkar. I have gone through your query.

I would keep a possibility of retinoid dermatitis. Retin-A contains tretinoin, which has inherent irritating potential. Overenthusiatic use of it or concomitant use of other topical irritants e.g AHA's might cause redness, peeling and discomfort. This is known as retinoid dermatitis.

Moreover, while you are using topical tretinoin, you must avoid sun exposure because the skin is sensitive and may easily get sunburnt.

Now that you have developed a reaction to it, I suggest you to discontinue it temporarily for a week.

You may use a mild topical steroid e.g hydrocortisone 2.5% cream, which is available OTC. Use it twice daily for a week.

Once you restart retin -A after a week, always use it sparingly (just a pea-sized amount for the entire face).

Avoid using soaps. Rather you may use cetaphil cleansing lotion which is a very gentle cleanser.

Use a broad spectrum sunscreen, that which offers UV A as well as UV B protection throughout the day.

Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Drug/Medication ,   ,   ,   ,  

Recent questions on  Topical steroid

doctor1 MD

I have a condition called ballinitus which I have controlled for the past 12 years with trimovate cream. This was prescribed by a consultant I saw and I only used a tiny amount each year, and got a new tube when it went out of date . My current GP has prescribed 1% hydrocortisone cream instead but this does not seem to be as effective

doctor1 MD

I have been off topical steroids for a couple months now and my eczema has returned an d also a new symptom red raised hot welts that All I have to do is touch my skin sometimes in areas I have not had eczema and they just appear in a large area or an area I have scratched. I was on and of topical steroids for about a year and a half wit sometimes a month at a time. Ehen it came back the derm just said go back on the steroids, and last time said if it returns just use the protopic.

doctor1 MD

I have seboreic(sic) keratosis all over my scalp. Doctor prescribed Clobetasol topical solution twice daily for 2 weeks. I did not use as prescribed but only as needed. It is a steroid and I wonder if it can harm me when used as prescribed. I am an 86 year old female.

doctor1 MD

hello. i am a 56 year old female diagnosed with bullous pemphigoid in Feb. 2013. i have been on immunosuppressants since then but continue to have outbreaks. is there anything new/cutting edge that s better? this treatment is giving me very little relief. i take celcept and apply a topical steroid. please help.

doctor1 MD

I was having itching in my areas involving touching such as thighs, underarms and it was causing sour smell, so i asked one of the doctors here and they said that i have XXXXXXX otch and prescribed me an anti fungal cream but couldnt find it. I...

doctor1 MD

I just noticed these spots under my armpit a few inches. It is slightly itchy. Its only here, no where else on body. I recently used a tanning bed ( I know it's bad, but wanted to get some color for vacation). I burned slightly in this area. Is it...

doctor1 MD

hi I was wondering if you could tell me if I have hpv . I sweat a lot down there and went to the doc about a week ago. when i got there the condition went down a lot and he told me it could be a heat rash . however it came back again though, I did...